MAUDE Adverse Event Report: ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER EDGEPLUS VALVED ENTRY SYSTEM; CANNULA, TROCAR, OPHTHALMIC

ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER EDGEPLUS VALVED ENTRY SYSTEM; CANNULA, TROCAR, OPHTHALMIC
Catalog Number 8065751658
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that an ophthalmic trocar could not cut and pierce the surgical site during cataract/vitrectomy combination surgery.The surgery was completed after replacing the product with another one.There was no patient harm reported.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Three opened ophthalmic trocar assemblies, in a small parts tray, with a vent, 2 trocar assemblies with no tip protectors and 1 with a tip protector, in a bag were received for the report of product could not cut and pierce the surgical site.Samples were visually inspected.Sample #1 found to be visually conforming.Functional penetration test was performed and sample #1 was conforming.Sample #2 and sample #3 were found to be visually nonconforming.Sample #2 - damaged blade tip/tip was observed to be broken off.Sample #3 - damaged blade tip/tip was observed to be bent.Penetration testing could not be performed on samples 2 and 3 due to the damage of the samples.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The exact root cause could not be determined from the investigation performed.The damage to the returned samples 2 and 3 is consistent with damage that can occur when the blade contacts a hard surface such as the protective cap, improper handling, or contact with another instrument during surgery or set-up.The damage seen on the returned complaint sample could have contributed to the customer's reported issue of trocar cannula could not be inserted.Sample 1 was found to be conforming therefore the reported issue of could not pierce the surgical site was not confirmed and a root cause could not be determined.Sample 1 was conforming and the exact root cause for sample 2 and 3 is unknown, therefore, specific action with regards to this complaint cannot be taken.All trocar blades are 100% inspected.Any nonconformances, such as damaged tip on the returned samples, is removed from the lot and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
EDGEPLUS VALVED ENTRY SYSTEM
Common Device Name
CANNULA, TROCAR, OPHTHALMIC
Manufacturer (Section D)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer (Section G)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18408287
Report Number2028159-2023-01725
Device Sequence Number14125923
Product Code NGY
UDI-Device Identifier00380657516582
UDI-Public00380657516582
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Catalogue Number8065751658
Device Lot Number15CEX2
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/05/2023
Supplement Date Received by Manufacturer03/07/2024
Initial Report FDA Received Date12/28/2023
Supplement Report FDA Received Date04/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/13/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONSTELLATION VISION SYSTEM
Patient SexUnknown